Alert archive / Michigan / Frost Advisories in 2017
Frost Advisory 7, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at Sep 29, 2017, 3:46 AM EDT for 20 counties in Michigan. It took effect at Sep 30, 2017, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2017, 3:46 AM EDT (07:46 UTC)
- In effect from
- Sep 30, 2017, 12:00 AM EDT
- Expired
- Sep 30, 2017, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 27 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445 WWUS73 KAPX 290746 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 346 AM EDT Fri Sep 29 2017 MIZ017-022-023-026>029-031>035-292100- /O.NEW.KAPX.FR.Y.0007.170930T0400Z-170930T1200Z/ Cheboygan-Otsego-Montmorency-Grand Traverse-Kalkaska-Crawford- Oscoda-Manistee-Wexford-Missaukee-Roscommon-Ogemaw- Including the cities of Cheboygan, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling, Mio, Manistee, Cadillac, Lake City, Houghton Lake, and West Branch 346 AM EDT Fri Sep 29 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from midnight tonight to 8 AM EDT Saturday. * TEMPERATURE...lower to middle 30s by late tonight in much of the advisory area, especially inland from the Great Lakes. This will be conducive for frost formation. * IMPACTS...tender vegetation may be damaged or killed if left unprotected or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JZ
2 follow-up statements
000 WWUS73 KAPX 292155 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 555 PM EDT Fri Sep 29 2017 MIZ008-015-041-300600- /O.EXA.KAPX.FR.Y.0007.170930T0400Z-170930T1200Z/ Chippewa-Mackinac-Gladwin- Including the cities of Sault Ste. Marie, St. Ignace, and Gladwin 555 PM EDT Fri Sep 29 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from midnight tonight to 8 AM EDT Saturday. * TEMPERATURE...lower to middle 30s by late tonight in much of the advisory area, especially inland from the Great Lakes. This will be conducive for frost formation. * IMPACTS...tender vegetation may be damaged or killed if left unprotected or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ MIZ017-022-023-026>029-031>035-300600- /O.CON.KAPX.FR.Y.0007.170930T0400Z-170930T1200Z/ Cheboygan-Otsego-Montmorency-Grand Traverse-Kalkaska-Crawford- Oscoda-Manistee-Wexford-Missaukee-Roscommon-Ogemaw- Including the cities of Cheboygan, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling, Mio, Manistee, Cadillac, Lake City, Houghton Lake, and West Branch 555 PM EDT Fri Sep 29 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * TEMPERATURE...lower to middle 30s by late tonight in much of the advisory area, especially inland from the Great Lakes. This will be conducive for frost formation. * IMPACTS...tender vegetation may be damaged or killed if left unprotected or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JK
261 WWUS73 KAPX 300141 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 941 PM EDT Fri Sep 29 2017 MIZ016-018-019-021-024-030-036-042-300945- /O.EXA.KAPX.FR.Y.0007.170930T0400Z-170930T1200Z/ Emmet-Presque Isle-Charlevoix-Antrim-Alpena-Alcona-Iosco-Arenac- Including the cities of Petoskey, Rogers City, Charlevoix, Mancelona, Alpena, Harrisville, Tawas City, and Standish 941 PM EDT Fri Sep 29 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect until 8 AM EDT Saturday. * TEMPERATURE...lower to middle 30s by late tonight in much of the advisory area, especially inland from the Great Lakes. This will be conducive for frost formation. * IMPACTS...tender vegetation may be damaged or killed if left unprotected or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ MIZ008-015-017-022-023-026>029-031>035-041-300945- /O.CON.KAPX.FR.Y.0007.170930T0400Z-170930T1200Z/ Chippewa-Mackinac-Cheboygan-Otsego-Montmorency-Grand Traverse- Kalkaska-Crawford-Oscoda-Manistee-Wexford-Missaukee-Roscommon- Ogemaw-Gladwin- Including the cities of Sault Ste. Marie, St. Ignace, Cheboygan, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling, Mio, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, and Gladwin 941 PM EDT Fri Sep 29 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * TEMPERATURE...lower to middle 30s by late tonight in much of the advisory area, especially inland from the Great Lakes. This will be conducive for frost formation. * IMPACTS...tender vegetation may be damaged or killed if left unprotected or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JK
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 29, 3:39 AM EDT, 7 minutes earlier.
Area forecast discussion, Sep 29, 3:39 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
339 AM EDT Fri Sep 29 2017
.NEAR TERM...(Today through Tonight)
Issued at 337 AM EDT Fri Sep 29 2017
...Unsettled early today then gradually drying out...
High impact weather potential...a few morning non-svr t-storms.
High swim risk on many northern lower MI beaches today. Frost in
interior sections tonight.
Clipper-esque low is dropping sse across far northern Lk Huron.
This low is forced by a vigorous shortwave digging toward eastern
upper MI. Associated shower/t-storm activity continues to push
east across northern MI. The low will depart toward Lk Ontario
today, and NYC tonight. High pressure will build into upper MI
tonight, with cool but much drier air entering the region. Primary
concerns are precip trends, and frost potential tonight.
Quick radar note: scheduled maintenance reached a point late
yesterday where the radar could be turned on. However, not all
calibration and related tasks were completed. So the APX 88D is
not 'officially' up, and may be taken down at any time today to
continue (and hopefully finish) maintenance.
Western (back) edge of synoptically-forced showers will move w to e
across the forecast area this morning. Most widespread/vigorous
showers will exit with it. However, lake instability and deep/cold
temps aloft will try to keep convection going in nnw to n-fetch
locales for longer. By early afternoon, 850mb temps will have
tumbled to the +1 to +3C range, with corresponding delta Ts
nearing 20. We will be warming aloft by then, as the shortwave
exits across Huron, so inversion heights will be dropping (to 6k
ft by 18z, 4k ft by 00z). A north fetch is also an unfavorable one
for a large portion of the forecast area.
High pops in order for much of the forecast area thru mid morning,
for departing synoptic showers central/east, and developing lake
effect west. Some thunder warranted this morning. By afternoon,
drier/subsiding mid-level air intruding from the west will eat
away at lake effect in nw lower MI, while eastern upper has an
increasingly unfavorable fetch. Lake effect will hang together
much longer in ne lower. This evening, expect all places but ne
lower MI to be precip-free, and have no showers anywhere overnight
as the high arrives.
Gradual clearing skies and lightening winds will occur late today
and especially tonight, though the ne lower coastal counties will
hang onto at least some cloud cover off of Huron for much of the
night. Pressure gradient does not really lighten up until late
evening and overnight. That said, good set-up for radiational
cooling once that happens. Guidance temps have almost universally
gone colder, and min temps have been adjusted downward in most
locales. That opens up much of the area to at least some potential
frost. Per coord with surrounding offices (especially GRR), will
be posting a frost advis for a number of northern lower MI
counties - those most likely to have frost issues. This selection
of counties is intended to be conservative; would not be at all
surprised to see additions to the advis later today. That includes
eastern upper MI, where a n to ne breeze is not an impediment to
getting chilly. The Huron coastline of ne lower MI is least likely
to see frost.
Max temps today mid 50s near Whitefish Bay to mid 60s near Saginaw
Bay. Min temps tonight in the 30s, closer to 40f on the beaches.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 337 AM EDT Fri Sep 29 2017
...Pleasant early-fall weekend weather...
High Impact Weather Potential...Patchy inland area frost possible
Saturday night.
Pattern Synopsis/Forecast...Strong Canadian surface high and an
upper ridge will slide eastward over the Great Lakes this weekend
behind the departing upper trough. The ~1032mb surface high will be
centered over northern Michigan through Saturday, with the axis of
the broadening upper ridge crossing the region Saturday night. This
favorable radiational cooling setup will allow for another chilly
night Saturday night, though it will be a tad warmer than Friday
night's lows. Plenty of sunshine expected through the weekend, along
with high temperatures warming into the mid to upper 60s by Sunday.
Primary Forecast Concerns...Frost potential Saturday night.
Dry but continued cool weather is expected through the weekend as
the surface high drifts overhead. By Saturday night the high will be
centered over the eastern Great Lakes, with a very light southerly
breeze developing over northern Michigan. A dry airmass will still
be overhead providing largely clear skies, aside from perhaps some
thin cirrus creeping in from the west after daybreak Sunday. Should
be a decent setup for efficient radiational cooling, but frost
potential will depend on boundary layer moisture. Looks like surface
dewpoint depressions should be sufficient for some patchy frost
inland where temperatures drop into the mid 30s, especially in low-
lying areas.
&&
.LONG TERM...(Sunday night through Thursday)
Issued at 337 AM EDT Fri Sep 29 2017
High Impact Weather Potential...None.
Upper ridge will rotate off to the east, but H5 heights will
continue to rise (+2 to 3 standard deviations) through the first
part of the week as a stagnant high develops over the Southern
Plains. This will result in increasing warmth across northern
Michigan heading into Tuesday, though the trend will be short-lived
as the ridge flattens out by Wednesday. A slow moving cold front
will drop in from the north on Wednesday, though models are split on
how progressive the front will be as it moves through the region.
Regardless, the front will provide our next chance at some much
needed rainfall.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM EDT Thu Sep 28 2017
A compact but potent upper level area of low pressure and
associated surface cold front will continue to move across
northern Michigan early this morning. Numerous showers along with
a few embedded thunderstorms will continue over the next few hours.
Activity should diminish by daybreak, though a few lake effect
rain showers are expected later this morning into the afternoon.
Cigs should largely remain low end vfr but a few mvfr cigs may
sneak in at times. Skies will clear out later this evening. North
northwest winds will pick up later this morning and be gusty
through the afternoon hours.
&&
.MARINE...
Issued at 337 AM EDT Fri Sep 29 2017
Gusty nw to n winds already starting to kick in over Lake MI, as
low pressure moves quickly se-ward across far northern Lake Huron.
These winds will expand across more of the waters this morning,
and advisory-level winds/waves are still expected on most if not
all waters today.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY from midnight tonight to 8 AM EDT Saturday for
MIZ017-022-023-026>029-031>035.
LH...SMALL CRAFT ADVISORY from 8 AM this morning to 8 PM EDT this
evening for LHZ348-349.
LM...SMALL CRAFT ADVISORY from 8 AM this morning to 8 PM EDT this
evening for LMZ323-342.
SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ344>346.
LS...SMALL CRAFT ADVISORY from 8 AM this morning to 8 PM EDT this
evening for LSZ321.
&&
NEAR TERM...JZ
SHORT TERM...MK
LONG TERM...MK
AVIATION...AS
MARINE...JZHazardous weather outlook, Sep 29, 3:42 AM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 342 AM EDT Fri Sep 29 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-301200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 342 AM EDT Fri Sep 29 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. There is a chance for waterspouts on Lake Michigan this morning. A few thunderstorms are possible in northern Michigan this morning, mainly early. Severe storms are not expected. A high swim risk will develop today on many northern lower Michigan beaches. Areas of frost are expected tonight, especially in the interior of northern lower Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Frost is also possible Saturday night, especially in the usual colder locations away from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 4:07 AM EDT | Beach Hazards Statement | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Emmet and 3 more | 20 hr |
Nearby
Frost Advisories in Michigan, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.